Dyskinesia is an involuntary movement that you cannot control. It can affect just one part of the body, like the head or an arm, or it can affect your entire body. Dyskinesia can range from mild to severe and painful, and interfere with normal daily activities. It can also differ in the frequency and the time of day that it occurs.
Dyskinesia is usually seen in people with Parkinson’s disease. Not everyone with Parkinson’s will have dyskinesia. Dyskinesia can occur in other conditions besides Parkinson’s. Conditions that may produce dyskinesia include other movement disorders. It can also occur as a side effect of the medication levodopa.
The symptoms vary from person to person. They can be very mild with a slight movement of the head, arm, or leg. They can also be severe and include multiple parts of the body moving involuntarily. Some of the symptoms of dyskinesia may look like:
- swaying of the body
- bobbing of the head
Dyskinesia is not related to the tremor that often happens in Parkinson’s disease. Nor is it related to tic disorders.
Dyskinesia is most commonly caused by extended use of the medication levodopa. Levodopa is the preferred medication used in the treatment of Parkinson’s due to its effectiveness.
Levodopa increases the level of dopamine in the brain. People with Parkinson’s lack dopamine-producing brain cells. Levodopa replaces dopamine for those with Parkinson’s as well as other conditions that involve low levels of dopamine. However, your dopamine levels will rise when you take levodopa and fall as the levodopa wears off. It’s believed that these variations in dopamine levels are the cause of the involuntary movements of dyskinesia.
Dyskinesia can also be a side effect of some antipsychotic medications. However, in the case of antipsychotic medications, it’s called tardive dyskinesia.
Dystonia may sometimes be confused with dyskinesia. However, instead of involuntary movements of dyskinesia, dystonia causes the muscles to suddenly tighten involuntarily. It’s caused by Parkinson’s disease itself and not a side effect of the medication. Dystonia is caused by low levels of dopamine that are seen in people with Parkinson’s. Dystonia often affects the feet, vocal cords, hands, or eyelids. Many times, it only affects one side of the body.
Dystonia can be affected by levodopa since it’s causing the dopamine levels to vary. People can experience dystonia when dopamine levels drop as the levodopa wears off. However, you can also have dystonia when the dopamine levels are at their highest point during treatment with levodopa. When this happens, it’s due to the muscles being overstimulated.
Tardive dyskinesia affects people with severe mental illnesses that require extended treatment with antipsychotic medications. Tardive dyskinesia is similar to dyskinesia because it also causes involuntary movements. However, the movements of tardive dyskinesia usually affect the tongue, lips, mouth, or eyelids. The symptoms of tardive dyskinesia may include the following involuntary movements:
- smacking your lips repetitively
- making a grimace repetitively
- rapid blinking
- puckering your lips
- sticking out your tongue
How is it treated?
Treatment of dyskinesia differs for each person. Treatment is determined by some of the following factors:
- severity of the symptoms
- timing of the symptoms (e.g., are they worse when the levodopa is wearing off?)
- length of time on levodopa
- length of time since receiving a diagnosis of Parkinson’s
Some treatment options may include:
- adjusting the dose of your levodopa to avoid large fluctuations in the amount of dopamine in your system
- taking levodopa in a continuous infusion or an extended release formulation
- taking amantadine, which was recently approved to treat dyskinesia
- for tardive dyskinesia, taking a newly approved drug — valbenazine (Ingrezza)
- taking levodopa in smaller doses more often
- taking your levodopa 30 minutes before a meal, so the protein of your food doesn’t interfere with absorption
- getting exercise, such as walking and swimming, as prescribed by your doctor
- using stress management techniques, since stress is known to make dyskinesia worse
- using dopamine receptor agonists through monotherapy — only in the very early stages of Parkinson’s before developing dyskinesia
- undergoing deep brain stimulation, which is a surgical treatment for severe symptoms — Certain criteria must be met for this to be an effective treatment. Ask your doctor if this is an option for you. Deep brain stimulation is only done after other treatments have not worked.
As with any treatment, be sure to discuss all side effects with your doctor before deciding on the best treatment for you.
Levodopa is currently the most effective treatment for Parkinson’s disease, so not taking it is usually not an option for most people. Therefore, it’s important to talk to your doctor about the various treatment options to lessen and help manage dyskinesia if it develops. Be sure to discuss the positives and negatives about starting levodopa when you are initially diagnosed with Parkinson’s. Delaying the start of levodopa may help lessen the severity of dyskinesia and extend the time before dyskinesia begins.